Thunderstorm Wind, Buffalo
- When
- September 2, 12:25 AM CST
- Where
- Buffalo County, Alma
- Measured
- 52 kt (60 mph)
- Property damage
- $500
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.317, -91.917
Law enforcement officials reported several trees blown down.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Law enforcement officials reported several trees blown down.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Sep 1, 2:21 PM CST, 10 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 321 PM CDT SUN SEP 1 2002 RAIN CHANCES CONTINUE TO BE THE PRIMARY FOCUS OF THE FORECAST. SURFACE ANALYSIS THIS AFTERNOON SHOWED A WEAK LOW OVER SOUTH DAKOTA. THUNDERSTORMS ALONG A WEAK BOUNDARY AHEAD OF THE LOW OVER CENTRAL MINNESOTA INTO NORTHERN WISCONSIN. COLD FRONT EXTENDS SOUTH FROM THE LOW INTO THE LOWER PLAINS. MODELS FAIRLY SIMILAR WITH THE NEXT TWO SYSTEMS WITH THE EXCEPTION OF THE AMOUNT OF MOISTURE AND QPF. UPPER AIR ANALYSIS THIS MORNING AT 850 MB DID NOT HAVE A STRONG FLOW OFF THE GULF AND MOST SITES HAD DEW POINT DEPRESSION GREATER THAN 6 DEGREES. FLOW DOES NOT HAVE MUCH TIME TO PICK UP GULF MOISTURE BEFORE IT TURNS TO THE WEST FOR MONDAY. HAVE CHOSEN TO FOLLOW THE ETA AS IT SEEMS TO DO A BETTER JOB WITH THE MOISTURE FIELDS. SHORT WAVE TROUGH WILL MOVE ACROSS THE UPPER MIDWEST OVERNIGHT PUSHING THE TWO WEAK BOUNDARIES TOWARD THE AREA. CONVECTION EXPECTED TO DEVELOP WEST OF THE AREA ALONG THE WEAK BOUNDARIES AND THEN MOVE INTO THE AREA. ONCE THE 850 MB LOW LEVEL JET SET UP... THIS SHOULD FURTHER AID IN DEVELOPMENT AND BRING A SCATTERED LINE OF CONVECTION THROUGH THE REGION. BETTER LIFT OVER THE FAR NORTHERN COUNTIES AND OPTED TO GO WITH LIKELY THERE. ATTENTION THEN TURNS TO THE SHORT WAVE TROUGH APPROACHING THE REGION MONDAY. THIS TROUGH WILL TAKE A VERY SIMILAR PATH TO THE ONE FOR TONIGHT. STRONG UPPER LEVEL JET IN EXCESS OF 100 KNOTS TO ACCOMPANY THIS SHORT WAVE TROUGH BUT ORIENTATION PUTS BEST AGEOSTROPHIC FLOW WELL NORTH OF THE FORECAST AREA. WITH THE BEST COMBINED LIFT FROM THE JET AND SHORT WAVE TROUGH TO REMAIN NORTH OF THE AREA SHOULD AGAIN BE A DAY FOR SCATTERED CONVECTION. WHAT STORMS DO DEVELOP COULD BE SEVERE AS CAPES REACH THE NEIGHBORHOOD OF 3500 J/KG AND THE SURFACE BASED CIN BECOMES ALMOST ZERO AHEAD OF THE FRONT DURING THE AFTERNOON. 0 TO 3 KM SHEAR VALUES DURING THE AFTERNOON ALSO EXPECTED TO BE AROUND 30 KNOTS. QUESTION ABOUT COVERAGE THOUGH AS 850 MB FLOW GOES SOUTHWEST PUSHING THE BEST MOISTURE TO THE EAST OF THE AREA. WILL MAINTAIN THE CURRENT CHANCE POPS. .LSE...NONE. 04
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-020300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
900 PM CDT SUN SEP 1 2002
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN IOWA...
MITCHELL...HOWARD...WINNESHIEK...ALLAMAKEE...FLOYD...
CHICKASAW...FAYETTE AND CLAYTON.
IN MINNESOTA...
WABASHA...DODGE...OLMSTED...WINONA...HOUSTON...MOWER AND
FILLMORE.
IN WISCONSIN...
TAYLOR...CLARK...BUFFALO...TREMPEALEAU...JACKSON...JUNEAU...
ADAMS...MONROE...LA CROSSE...VERNON...RICHLAND...CRAWFORD AND
GRANT.
ALTHOUGH STRONG STORMS CONTINUE ACROSS THE AREA...THE THREAT OF
SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE SEVERE THUNDERSTORM
WATCH HAS BEEN CANCELED.
KRCThe La Crosse radar (KARX), 80 km away, was scanning. The volume nearest the first event began at 06:25 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318113.